Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS El Paso, TX

July 13, 2017Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 13, 2017, 5:03 PM MDT for Hidalgo County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 5:03 PM MDT (23:03 UTC)
Expired
Jul 13, 2017, 5:32 PM MDT
In force
29 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 163 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KEPZ 132303
SVREPZ
NMC023-132345-
/O.NEW.KEPZ.SV.W.0095.170713T2303Z-170713T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
503 PM MDT THU JUL 13 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  West central Hidalgo County in southwestern New Mexico...

* Until 545 PM MDT

* At 503 PM MDT, a severe thunderstorm was located over Road Forks,
  or 15 miles southwest of Lordsburg, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cotton City...
  Road Forks...
  Steins...
  and Granite Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3229 10905 3234 10887 3210 10867 3199 10905
TIME...MOT...LOC 2303Z 340DEG 23KT 3221 10892 

HAIL...0.75IN
WIND...60MPH
 
$$

LANEY
1 follow-up statement
153 
WWUS54 KEPZ 132332
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
532 PM MDT THU JUL 13 2017

NMC023-132342-
/O.CAN.KEPZ.SV.W.0095.000000T0000Z-170713T2345Z/
Hidalgo NM-
532 PM MDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HIDALGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3229 10905 3234 10887 3210 10867 3199 10905
TIME...MOT...LOC 2324Z 340DEG 23KT 3203 10884 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MDT Thu Jul 13 2017

.SYNOPSIS...
Isolated to scattered thunderstorms will continue across the area
tonight and tomorrow. Areas west of the Rio Grande will be more
active tonight with a heavy rain potential. On Friday the greater
coverage of thunderstorms will shift to areas along the border as
an upper level system moves west through the region. Chances for
thunderstorms during the weekend will be diminished with mainly
isolated storms expected. A standard summertime pattern of
isolated lowland and scattered mountain storms will occur next
week. Temperatures will be near seasonal averages next week.

&&

.DISCUSSION...
Our summertime thunderstorm season continues with an area of high
pressure located north of the area and moist easterly flow pattern
continuing the region. Moist and unstable conditions will be
concentrated more over portions of southwest New Mexico this
evening where strong thunderstorm development will be more
favorable. The greatest threat potential will be from locally
heavy rainfall that may produce localized flash flooding. Small
hail and wind gusts to 50 mph will also be possible. Strong storm
outflow winds over dust prone areas of southwest New Mexico may
kick up brief periods of dense blowing dust that could greatly
reduce visibilities along the interstate 10 corridor. For the rest
of the are Thunderstorms will be more isolated tonight with
periods of heavy rain, small hail and 50 mph wind gusts possible.

On Friday the focus for rain and thunderstorms will shift more to
the border areas of far west Texas and southern New Mexico as an
open easterly wave tracks to the west during the day. Locally
heavy rainfall from scattered showers and thunderstorms will be
possible along the border. Other areas will see a more isolated
coverage of storms with some scattered storms in the Gila Region.
Increased cloud cover will cause Friday's temperatures to a few
degrees below normal, especially in border areas. Easterly surface
winds will also be stronger with locally strong gusts along the
west slopes of area mountains.

Diminished thunderstorm activity is anticipated for the weekend as
the easterly wave moves off to the west and high pressure aloft
strengthens over the local area and drier continental air mixes
into the local airmass. low level flow will still bring in enough
moisture to generate isolated thunderstorms but rain totals
overall should be lower and more spotty. Day time temperatures
will rebound a few degrees and will be closer to seasonal
averages.

The outlook for next week continues a normal summertime
thunderstorm pattern for the area as a broad area of high pressure
dominates the nation's western and central areas. Weak easterly
flow aloft will continue with moist low level flow becoming more
southerly. This pattern will allow for a general isolated to
scattered thunderstorm development in the lowlands with scattered
to numerous coverage in the mountains. Precipitable water values
will run slightly above normal with periods of localized heavy
rainfall possible. Weak embedded impulses and troughs in the
easterly flow that are too small to be properly modeled will
cause fluctuations in thunderstorm coverage as the transit the
area. Temperatures are expected to remain near normal next week.

&&

.AVIATION...Valid 14/00Z-15/00Z...
VFR thru period with skies FEW-SCT090 and SCT-BKN250 and 10SM of
VIS. Thunderstorm activity is expected to remain mainly in the
mountains and west of the Rio Grande. However, isolated storms are
expected thru the region which could lead to MVFR due to localized
heavy rain and blowing dust. Winds will be generally east to
southeast with speeds between 5 to 10 kts with afternoon gusts up to
20 kts.

&&

.FIRE WEATHER...
An upper level high pressure remains in place over the region which
will keep our temperatures over 90 degrees. However, an easterly
wave will bring some extra moisture and cooling in the area
tomorrow, especially close to the International Border. Minimum
relative humidities remain above the upper 20s and into the mid 30s,
and the Sacramento Mountains and Blacks Range go up to the mid 40s
through the period. Therefore, expect showers and thunderstorms to
continue through next week. Winds will remain between 5 to 15 mph
generally from the east and southeast. Although expect stronger wind
gust from the thunderstorm activity in the area between 25 to 30
mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  88  72  93 /  20  40  30  10
Sierra Blanca           69  84  69  89 /  30  50  20  10
Las Cruces              70  90  68  92 /  20  30  40  10
Alamogordo              69  90  67  92 /  30  20  20  30
Cloudcroft              53  68  51  70 /  30  30  20  30
Truth or Consequences   70  92  68  92 /  30  20  30  10
Silver City             63  85  62  85 /  50  40  30  30
Deming                  71  92  69  92 /  40  30  30  20
Lordsburg               69  92  68  91 /  50  30  30  20
West El Paso Metro      73  89  72  92 /  20  40  40  10
Dell City               67  89  66  94 /  20  40  10  10
Fort Hancock            72  89  72  93 /  30  50  20  10
Loma Linda              67  83  66  87 /  20  40  20  10
Fabens                  71  89  70  93 /  20  50  30  10
Santa Teresa            71  89  70  92 /  20  40  30  10
White Sands HQ          71  90  69  92 /  20  30  30  10
Jornada Range           69  91  65  92 /  20  20  30  10
Hatch                   68  92  66  94 /  30  20  30  20
Columbus                72  92  70  92 /  30  30  30  20
Orogrande               71  90  69  93 /  20  30  20  20
Mayhill                 55  76  55  78 /  20  30  20  30
Mescalero               56  78  55  80 /  30  30  20  30
Timberon                56  75  55  78 /  30  30  20  40
Winston                 59  84  59  84 /  50  30  40  30
Hillsboro               64  88  63  88 /  30  30  40  30
Spaceport               67  93  65  93 /  30  20  30  20
Lake Roberts            54  84  54  84 /  50  40  30  40
Hurley                  64  87  63  87 /  50  30  30  20
Cliff                   62  91  61  91 /  50  40  40  30
Mule Creek              65  89  65  89 /  40  40  40  30
Faywood                 63  87  62  88 /  40  30  30  20
Animas                  70  92  69  92 /  50  30  30  20
Hachita                 70  91  68  91 /  50  30  30  20
Antelope Wells          69  90  67  89 /  50  30  30  40
Cloverdale              66  87  64  86 /  60  30  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04/29 Lundeen/Crespo
Hazardous weather outlook, Jul 13, 11:24 AM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1124 AM MDT Thu Jul 13 2017

NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Thu Jul 13 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will occur across the area
this afternoon and evening. Storms will initiate first over and
near the higher mountains then spread over the lowlands later in
the afternoon and evening. Mountain areas will see greater
coverage overall. Periods heavy rainfall with localized flooding
may occur from stronger storms. Wind gusts up to 50 mph will also
be possible with thunderstorm related blowing dust possible over
the dust prone areas of Southwestern New Mexico through this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm coverage will increase on Friday, especially along
the border areas. Most areas will see scattered thunderstorm
development in the afternoon and evening with locally heavy
rainfall with minor flooding possible. Saturday and Sunday will
have reduced coverage from thunderstorms with lower rain amounts
expected. A pattern of isolated lowland and scattered mountain
thunderstorm development will occur for Monday through Wednesday
in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to the NWS via
our 800 spotter line or via Twitter with our username @NWSElPaso

Lundeen

In the hours before

Special weather statement, Jul 13, 12:38 PM MDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
1238 PM MDT THU JUL 13 2017

TXZ422>424-131930-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
1238 PM MDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUDSPETH COUNTY
UNTIL 130 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sierra Blanca, moving southwest at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Blanca, Fort Quitman and Quitman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3090 10540 3114 10567 3129 10534 3116 10520
TIME...MOT...LOC 1837Z 047DEG 21KT 3118 10534

LANEY
Special weather statement, Jul 13, 4:29 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
429 PM MDT THU JUL 13 2017

NMZ404-405-132315-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
429 PM MDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Steins, or 16 miles west of Lordsburg, moving south at
15 mph.

Pea size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm.

Gusty outflow winds will likely precede the arrival of the storm
potentially resulting in blowing dust and greatly reduced
visibilities along Interstate 10 between Lordsburg and the Arizona
state line.

Locations impacted include...
Road Forks and Steins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3256 10905 3256 10887 3211 10869 3210 10905
TIME...MOT...LOC 2227Z 000DEG 34KT 3243 10896

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:07 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero38 min
Jul 12, 6:30 PM MDTSevere Thunderstorm WarningEPZHidalgo45 min
Jul 12, 6:44 PM MDTSpecial Weather StatementEPZHidalgo31 min
Jul 12, 6:46 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero44 min
Jul 12, 8:06 PM MDTSpecial Weather StatementEPZSierra39 min
Jul 13, 4:29 PM MDTSpecial Weather StatementEPZHidalgo46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.